Betablockers causing armpit warts?

Dr David Roche / 28 April 2015

Saga Magazine's GP, Dr Roche, on whether armpit 'warts' could be connected to taking betablockers.



Betablocker side-effects?

I am 71 and in reasonably good health. Over the last few months I have developed small 'warts' under both my armpits, and occasionally the whole under-arm area is itchy, but there is no rash. I have been taking beta-blockers for the last six months - could there be any connection?


Skin lesions in the armpits could be of several different types so you would need to see your GP to get a definitive diagnosis.

The commonest type which could fit the bill are small skin tags. These are normal skin but are attached by a thin stalk and often occur in groups, particularly in the flexures (or folds). They often develop in the armpit and neck and they may sometimes irritate and itch. People who are older and/or overweight are particularly susceptible, though no one seems to know the actual cause.

They are definitely not associated with taking beta blockers so you should continue keep taking them. If they are skin tags and are causing symptoms then they can easily be removed, though the NHS does not always provide this treatment.
The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.